Maine, 2010

Flood in Maine, April 1, 2010

April 1, 2010 · NWS GYX · 1 event in 1 county or zone

Heavy rain which fell during a storm at the end of March caused flooding on the Kennebec River beginning on the 30th of March. The river remained above flood stage through the 1st of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Heavy rain which fell during a storm at the end of March caused flooding on the Kennebec River beginning on the 30th of March. The river remained above flood stage through the 1st of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 31, 6:05 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 31, 6:05 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
705 PM EDT WED MAR 31 2010

.SYNOPSIS...
LOW PRESSURE SOUTHEAST OF CAPE COD WILL CONTINUE MOVING EAST
TONIGHT. HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY AND FRIDAY
AND MOVE EAST OF THE REGION SATURDAY ALLOWING FOR VERY WARM AIR TO
MOVE INTO NORTHERN NEW ENGLAND. A COLD FRONT WILL MOVE SLOWLY EAST
ACROSS THE AREA SUNDAY EVENING.

&&

.NEAR TERM /OVERNIGHT/...
7PM UPDATE..HAVE UPDATED GRIDS AND TEXT FORECASTS MAINLY TO
REFLECT CURRENT TRENDS FOR SKIES AND TEMPERATURES. LIGHT RAIN
SHOWERS AND DRIZZLE CONTINUE IN SOME SPOTS. COULD SEE SOME FOG
DEVELOP OVERNIGHT. MOISTURE REMAINS HIGH WITH DEWPOINTS IN THE
40S. IN THE ABSENCE OF SIGNIFICANT DRY ADVECTION...EXPECT
TEMPERATURES NOT TO FALL TOO MUCH WITH MAINLY 30S AND 40S EXPECTED
OVERNIGHT.

&&

.SHORT TERM /THURSDAY/...
7PM UPDATE...ONCE SKIES FINALLY CLEAR TOMORROW...THE WARMING
TREND WILL BEGIN. TEMPERATURES WELL INTO THE 60S ARE EXPECTED
INLAND. MAY SEE SOME COOLING NEAR THE COAST WHERE A SEA BREEZE MAY
KEEP TEMPERATURES DOWN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A LARGE RIDGE OF AN OMEGA BLOCK WILL BUILD OVER THE EAST COAST
THURSDAY NIGHT INTO THE WEEKEND...BRINGING STRONG SUBSIDENCE OVER
THE AREA. THIS WILL RESULT IN SUNNY SKIES AND VERY WARM
TEMPERATURES...WITH MANY LOCATIONS THURSDAY AND FRIDAY IN THE
60S AND 70S. TEMPERATURES ON THESE DAYS WILL BE TEMPERED BY THE
SEABREEZE ALONG THE COAST...THEREFORE THE HIGHEST READINGS WILL
OCCUR INLAND. LOWER 80S OR BETTER ARE EXPECTED IN SOUTHERN NH AND
ME SATURDAY AHEAD OF A WEAK FRONT WHICH WILL HELP GIVE A WESTERLY
COMPONENT TO THE WINDS. HOWEVER LOW LEVEL MOISTURE TRAPPED UNDER
AN INVERSION MAY LIMIT HEATING FOR A FEW HOURS...AT LEAST ALONG
THE COAST...AND COLD AIR ADVECTION WILL FILTER IN BEHIND THE
FRONT.

A COOLER AIRMASS WILL ARRIVE FOR THE BEGINNING OF THE WORK WEEK AS
WEAK HIGH PRESSURE BUILDS INTO THE AREA MONDAY. THE EXTENDED
MODELS DIFFER AS FAR AS THE PLACEMENT AND DEVELOPMENT OF A POTENT
SHORTWAVE WHICH WILL MOVE OUT OF THE CENTRAL PLAINS ON TUESDAY. THE
SYSTEM WILL ACQUIRE A NEGATIVE TILT AS IT MOVES TOWARDS THE
NORTHEASTERN U.S. AND QUEBEC. FROPA WILL OCCUR MIDWEEK WITH WARM
AIR ADVECTION SHOWERS DEVELOPING OVER NEW ENGLAND AS EARLY AS
TUESDAY. FOR NOW WENT WITH CHANCE POPS UNTIL THE MODELS SHOW MORE
CONTINUITY AS FAR AS TIMING.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR TO MVFR CONDS INTO THIS EVNG AND MAY PERSIST IN
AREAS OVERNIGHT AS SOME PATCHY FOG DEVELOPS. CONDS BECOMING VFR
ALL AREAS AFT 12Z.

LONG TERM...VFR CONDITIONS THU NIGHT THROUGH SAT. MVFR CONDITIONS
ARE POSSIBLE SUN AND MON AS A WEAK COLD FRONT MOVES THROUGH THE
AREA.

&&

.MARINE...
SHORT TERM...SEAS CONT HIGH BUT WINDS HAVE BECOME LGT. WILL CONT A
SCA FOR SEAS THRU 2AM IN THE BAYS AND THRU 2PM.

LONG TERM...WINDS AND SEAS WILL REMAIN BELOW SCA CRITERIA.

&&

.FIRE WEATHER...
NO ISSUES TODAY WITH DAMP CONDITIONS. TEMPS WILL SOAR FRIDAY AND
SAT WITH DRY WEATHER. MINIMUM RH VALUES WIL DROP TO BETWEEN 30 AND
35% MONDAY AND TUESDAY AFTERNOONS IN A DRIER AIRMASS BUT WINDS
WILL BE LIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM EDT
     THURSDAY FOR ANZ151-153.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT
     THURSDAY FOR ANZ150-152-154.

&&

NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
Hazardous weather outlook, Mar 31, 3:30 AM EST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
430 AM EDT WED MAR 31 2010

MEZ007>009-NHZ001>003-005-007-010830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
430 AM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023-024-NHZ014-010830-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
430 AM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

ASTRONOMICAL HIGH TIDES ARE PREDICTED TO PEAK AROUND 10.6 FEET
TODAY AT 1 PM...WITH AN ADDITIONAL STORM SURGE OF 1 TO 1.25 FEET.
MINOR BEACH EROSION AND SPLASH OVER MAY OCCUR WITH THE MIDDAY HIGH
TIDE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-018>022-025>028-NHZ004-006-008>010-013-010830-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN CARROLL-SOUTHERN CARROLL-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
430 AM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-010830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
430 AM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kennebec

When
April 1, 12:00 AM EST to 8:12 PM EST
Where
Kennebec County, 1.15 mi W of Augusta to 1.13 mi WSW of Augusta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.317, -69.773

Heavy rain caused flooding on the Kennebec River at Augusta (flood stage 12.0 ft) which began on the 30th of March and continued through much of the 1st of April. The river crested at 14.3 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226350.